Adverse reactions to medications are common, and can cause a range of symptoms, which can include skin rashes and hives, itching, swelling, respiratory problems, and anaphylaxis. About 5-10 percent of reactions occur because of a true allergy to the drug. An allergic reaction occurs when the immune system overreacts to a harmless substance, in this case, the medication. Intolerances or sensitivities to medicine may produce symptoms similar to an allergic reaction, but do not involve the immune system.
Some medications are more likely to cause allergic reactions than others. The medications that most often cause allergic reactions include:
- Antibiotics, such as penicillin
- Aspirin and non-steroidal anti-inflammatory medications, such as ibuprofen
- Monoclonal antibody therapy
The chances of developing an allergy are higher when you take the medication frequently or when it is rubbed on the skin or given by injection, rather than taken by mouth.
Recent medical research has found that many individuals categorized as being allergic to penicillin, may actually not be. CDC guidelines suggest that before physicians prescribe broad-spectrum antibiotics to a patient thought to be penicillin-allergic, they should be evaluated for true penicillin allergy (IgE-mediated).
All 17 Atlanta Allergy & Asthma offices can test for penicillin allergy.